Semi-smooth Newton methods for the Signorini problem. (English) Zbl 1199.49064

Summary: Semi-smooth Newton methods are analyzed for the Signorini problem. A proper regularization is introduced which guarantees that the semi-smooth Newton method is superlinearly convergent for each regularized problem. Utilizing a shift motivated by an augmented Lagrangian framework, to the regularization term, the solution to each regularized problem is feasible. Convergence of the regularized problems is shown and a report on numerical experiments is given.


49M15 Newton-type methods
93B11 System structure simplification
93B52 Feedback control
Full Text: DOI EuDML Link


[1] M. Bergounioux, M. Haddou, M. Hintermüller, K. Kunisch: A comparison of a Moreau-Yosida based active set strategy and interior point methods for constrained optimal control problems. SIAM J. Optim. 11 (2000), 495–521. · Zbl 1001.49034
[2] R. Glowinski: Numerical Methods for Nonlinear Variational Problems. Springer, New York, 1984. · Zbl 0536.65054
[3] R. Glowinski, J.-L. Lions, T. Trémolières: Analyse numérique des inéquations variationnelles, Vol. 1. Dunod, Paris, 1976. (In French.)
[4] P. Grisvard: Elliptic Problems in Nonsmooth Domains. Pitman, Boston, 1985. · Zbl 0695.35060
[5] P. Grisvard: Singularities in Boundary Value Problems. Recherches en mathématiques appliqués 22. Masson, Paris, 1992.
[6] M. Hintermüller, K. Ito, K. Kunisch: The primal-dual active set strategy as a semi-smooth Newton method. SIAM J. Optim. 13 (2003), 865–888. · Zbl 1080.90074
[7] M. Hintermüller, K. Kunisch: Feasible and noninterior path-following in constrained minimization with low multiplier regularity. SIAM J. Control Optim. 45 (2006), 1198–1221. · Zbl 1121.49030
[8] K. Ito, K. Kunisch: Semi-smooth Newton methods for variational inequalities of the first kind. M2AN, Math. Model. Numer. Anal. 37 (2003), 41–62. · Zbl 1027.49007
[9] M. Ulbrich: Semismooth Newton methods for operator equations in function spaces. SIAM J. Optim. 13 (2003), 805–841. · Zbl 1033.49039
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.